South Dakota, 2020

Tornado and Hail in South Dakota, August 21, 2020

August 21, 2020 · NWS ABR · 5 events in 2 counties and zones

A couple severe thunderstorms moving across northeast South Dakota brought wind gusts to sixty mph, ping-pong size hail, along with an isolated tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A couple severe thunderstorms moving across northeast South Dakota brought wind gusts to sixty mph, ping-pong size hail, along with an isolated tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 21, 1:24 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 21, 1:24 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
224 PM CDT Fri Aug 21 2020

.SHORT TERM...(This Evening through Saturday Night)
Issued at 224 PM CDT Fri Aug 21 2020

Band of lift/forcing moving into the James River valley this
afternoon, but with only widely scattered showers/storms expected
for the next hour or two. This also complicates any redevelopment
later today in what is already a messy scenario for strong to severe
thunderstorm potential. Severe parameters are modest, but best shear
does not line up and is displaced from main axis of instability.
That said, there is still enough ingredients in place to produce a
few strong to severe storms later today across the eastern Dakotas,
the biggest question is the overall areal coverage, which is looking
increasingly isolated/widely scattered at best from the James valley
westward. Maybe a bit better chance in the Coteau/Glacial Lakes
region based on the latest CAM solutions. Any activity that develops
looks to clear out of the area by later this evening.

Dry conditions are expected on Saturday, but hot temperatures will
remain in place. A northerly breeze will develop across the region
and dewpoints are forecast to be a bit lower than what was seen on
Friday. Highs are once again expected to range from around 90 east,
to the mid or even upper 90s across central SD.

.LONG TERM...(Sunday through Friday)
Issued at 224 PM CDT Fri Aug 21 2020

Upper-level ridging centered over the Four Corners region will
continue to greatly influence on our local weather through the
middle of next week. Even while on the more northern extent of this
feature, South Dakota and west central Minnesota will continue to
experience above average temperatures with highs in the mid-80s in
the vicinity of the Coteau to around 100 across south central SD.
Dewpoints meanwhile will hover in the 60s (heat index values should
not be much higher). Additionally, due to the upper-level ridge, a
shortwave trough will pass north of the region on Sunday/Monday, yet
close enough to possibly induce a few storms Sunday evening along a
southwestward-draped cold front. Decent shear given the stronger
westerlies atop low-level southerly flow may allow for this activity
to become strong to severe. Low coverage, again, however. The SPC
currently has a the area under a Marginal risk for severe weather.
Thereafter, more robust troughing looks to flatten the upper-level
ridge by mid-week. As a result, temperatures will drop to near-
normal levels and thunderstorm chances will be on the increase.
Zonal flow aloft then ensues to end the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1257 PM CDT Fri Aug 21 2020

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are forecast to persist through the TAF forecast
period. -SHRA/TSRA in widely scattered coverage is expected
through the afternoon. There may be a brief period of MVFR
conditions if a storm manages to become heavy and passes directly
over a terminal. Due to low confidence in coverage, will leave
mention to VC in TAFs at this time.

***Construction to improve taxiways at both KABR/KPIR terminals
may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...TMT
LONG TERM...Lueck
AVIATION...TMT
Hazardous weather outlook, Aug 21, 2:39 AM CST, 12 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
339 AM CDT Fri Aug 21 2020

SDZ003>005-009-010-015>017-033>037-045-048-051-220845-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
339 AM CDT Fri Aug 21 2020 /239 AM MDT Fri Aug 21 2020/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

Scattered showers or thunderstorms over central South Dakota from mid
afternoon into the early evening hours, before storms exit into
eastern South Dakota. A few of these storms could become strong or
severe, with damaging winds around 60 mph and large hail around the
size of quarters.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

MNZ039-046-SDZ006>008-011-018>023-220845-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
339 AM CDT Fri Aug 21 2020

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

Scattered showers or thunderstorms will be possible this evening,
before exiting east overnight. A few of these storms could be strong
or severe, with damaging winds around 60 mph and large hail around
the size of quarters.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

KF

The radar

The Aberdeen radar (KABR), 80 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Marshall

When
August 21, 3:03 PM CST to 3:04 PM CST
Where
Marshall County, 1.69 mi SW of Lake City to 1.62 mi SSW of Lake City
Rating
EF0
Path length
0.09 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
45.700, -97.440

A tornado touched down briefly on Roy Lake.

Thunderstorm Wind, Marshall

When
August 21, 3:30 PM CST
Where
Marshall County, 5.56 mi ESE of Lake City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.680, -97.320

Sixty mph winds were estimated.

Hail, Grant

When
August 21, 4:56 PM CST
Where
Grant County, 3.95 mi E of Marvin
Measured
1 in hail
Reported by
Public
Coordinates
45.280, -96.840

Hail, Grant

When
August 21, 5:18 PM CST
Where
Grant County, 2.07 mi N of Milbank
Measured
1.5 in hail
Reported by
Public
Coordinates
45.250, -96.630

Hail, Grant

When
August 21, 6:18 PM CST
Where
Grant County, 2.07 mi N of Milbank
Measured
1.5 in hail
Reported by
Public
Coordinates
45.250, -96.630

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyThe tornado archive for South Dakota, 2020Warnings in South Dakota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915171, 915172, 915168, 915169, 915170.